Wildfire, East Columbia River Gorge
- When
- July 5, 11:00 AM PST to 5:00 PM PST
- Where
- East Columbia River Gorge forecast zone
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 45.874, -120.789 (the zone’s center; the record gives no point)
Breezy winds contributed to the spread of a wildfire east of Dallesport. The fire was fought along highway 14 near the entrance to Columbia Hills State Park and Horsethief Lake.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Breezy winds contributed to the spread of a wildfire east of Dallesport. The fire was fought along highway 14 near the entrance to Columbia Hills State Park and Horsethief Lake. A couple structures were lost in the blaze, with an estimated property damage of $2,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 5, 10:30 AM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 1130 AM PDT TUE JUL 5 2005 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...ANOTHER HOT AND DRY DAY IS IN STORE ACROSS THE FORECAST AREA TODAY. AN INVERTED SURFACE THERMAL TROUGH WILL STRENGTHEN SOME EAST OF THE CASCADES WITH AFTERNOON TEMPERATURES AROUND 1-5 DEGREES HIGHER COMPARED TO YESTERDAY. THE ONLY EXCEPTION WILL BE IN THE EASTERN COLUMBIA RIVER GORGE WHERE WINDS WILL INCREASE TODAY...RESULTING IN SLIGHTLY COOLER TEMPERATURES. ALTHOUGH A FEW AREAS IN THE BASIN WILL REACH THE UPPER 90S...DO NOT EXPECT ANY PLACE TO REACH THE 100 DEGREE MARK TODAY. SMITH .AVIATION...VFR CONDITIONS WILL CONTINUE ACROSS SOUTH CENTRAL AND SOUTHEAST WASHINGTON AND CENTRAL...NORTH CENTRAL AND NORTHEAST OREGON FOR THE NEXT 24 HOURS. THE NEXT SYSTEM WILL APPROACH THE COAST THIS AFTERNOON...SPREADING MAINLY HIGH LEVEL CLOUDS EAST OF THE CASCADES. THE AFOREMENTIONED SYSTEM WILL SPREAD INCREASING CLOUDS EAST OF THE CASCADES TONIGHT AND WEDNESDAY MORNING WITH CLOUD BASES LOWERING TONIGHT TO AROUND 6000-8000 FT MSL. SURFACE WINDS WILL INCREASE THIS AFTERNOON AND EVENING IN THE COLUMBIA RIVER GORGE AND IN THE KITTITAS VALLEY...WITH GUSTS TO AROUND 25 MPH POSSIBLE AT KDLS. ISOLATED SHOWERS WILL SPREAD ACROSS THE WASHINGTON CASCADES OVERNIGHT AND SATURDAY MORNING. AT THIS POINT IT APPEARS THAT ISOLATED SHOWERS WILL NOT MAKE IT TO KDLS OR KYKM TONIGHT...BUT KDLS AND KYKM COULD SEE ISOLATED SHOWERS WEDNESDAY MORNING. POLAN && .PREVIOUS DISCUSSIONS... (ISSUED 220 AM PDT TUE JUL 5 2005) .SHORT TERM...TODAY THROUGH THURSDAY...A FRONT WILL MOVE ONSHORE THIS EVENING AND TRIGGER SHOWERS IN THE CASCADES TONIGHT. THE FLOW ALOFT WILL REMAIN SOUTHWEST SO THE BASIN AND DESCHUTES PLATEAU WILL BE RAIN SHADOWED AND DRY. A SLIGHT CHANCE OF SHOWERS WILL SPREAD ACROSS THE REST OF THE AREA WEDNESDAY AS THE FRONT MOVES THROUGH. THE MAIN ENERGY FROM THE SYSTEM WILL BE IN BRITISH COLUMBIA...SO THE BEST CHANCE WILL BE IN WASHINGTON. UPSLOPE IN THE BLUE MOUNTAINS WILL ALSO ENHANCE PRECIPITATION. THE PRESSURE GRADIENT WILL INCREASE AFTER THE FRONT ALLOWING BREEZY WINDS TO DEVELOP OVER THE BASIN AND HIGHER ELEVATION AREAS IN WASHINGTON WEDNESDAY. WINDS WILL BE STRONGEST IN THE COLUMBIA RIVER GORGE AND KITTITAS VALLEY DUE TO FUNNELING. TEMPERATURES WILL REMAIN WARM TODAY AND TONIGHT IN THE SOUTHERLY FLOW AHEAD OF THE FRONT...THEN COOL DOWN WEDNESDAY AND THURSDAY WITH COOLER AIR SEEPING THROUGH THE CASCADES. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY...SOUTHWESTERLY FLOW ALOFT WILL REMAIN OVER THE PACIFIC NORTHWEST INTO EARLY NEXT WEEK...AS A TROUGH OF LOW PRESSURE SETS UP OFF THE OREGON COAST. THIS FLOW WILL FEED MID LEVEL MOISTURE AND A SERIES OF WEAK WAVES ACROSS THE REGION...TRIGGERING AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE HIGHER TERRAIN OF CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTHEASTERN WASHINGTON. THE EXTENDED MODELS ARE PRETTY CONSISTENT WITH THIS PATTERN...BUT START TO DIVERGE SOME SUNDAY INTO MONDAY. THEREFORE...LEANING MORE TOWARDS THE ECMWF AND CANADIAN...WITH KEEPING THE SOUTHWESTERLY FLOW ALOFT OVER THE REGION...RATHER THAT FLATTENING THE FLOW INTO MONDAY AS THE GFS DOES. PALMER && .PRELIMINARY POINT TEMPS/POPS... PDT 93 63 83 56 / 0 10 20 10 ALW 94 67 84 59 / 0 10 20 10 PSC 97 63 90 58 / 0 10 10 10 YKM 91 61 80 52 / 0 10 20 10 HRI 96 63 87 55 / 0 10 10 10 ELN 88 61 77 51 / 0 20 30 10 RDM 90 51 83 44 / 0 10 10 10 LGD 90 55 84 57 / 0 10 20 20 5J0 94 54 90 54 / 0 0 20 20 DLS 88 67 81 55 / 0 20 20 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:GGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 85
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
420 AM PDT TUE JUL 5 2005
WAZ024>030-ORZ041>050-061115-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
420 AM PDT TUE JUL 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A FRONT WILL MOVE INLAND LATE THIS AFTERNOON AND MAY TRIGGER SOME
SHOWERS OVER THE EAST SLOPES OF THE CASCADES TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORMS WEDNESDAY
NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS, JOHN
DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY,
WALLOWA COUNTY
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
IN NORTHEAST OREGON AS A FRONT MOVES THROUGH THE AREA WEDNESDAY.
WINDS WILL ONCE AGAIN BECOMING GUSTY ACROSS THE REGION...WITH WINDY
CONDITIONS EXPECTED IN THE COLUMBIA RIVER GORGE AND KITTITAS VALLEY
WEDNESDAY. SOUTHWESTERLY FLOW ALOFT WILL REMAIN OVER THE REGION
THROUGH MONDAY...PROVIDING A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS IN THE NORTHEAST OREGON MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WEATHER.GOV/PENDLETON
AND SELECT GRAPHICAL HAZARDS.The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468348.